What’s in Cough and Cold Medicines for Children?

Whenever I’m in the over-the-counter (OTC) medication aisle, I see parents confused about what’s best to buy. I sympathize, because I remember reading the same labels before medical school and wondering what might work and what won’t.

Many products combine multiple medications—for example a daytime cough and cold medicine may include a decongestant and a cough suppressant. Nighttime products usually include an antihistamine, a medication more correctly used for allergies, but in this setting, the manufacturer is betting on its sedating properties. Some products labels don’t make much sense: one nighttime cough and cold medicine has a decongestant and an antihistamine but no cough suppressant.

While it’s tempting to throw everything at your child’s symptoms, it’s best to chose the fewest ingredients tailored to your child’s symptoms if you chose to use these products at all. Avoid combination products that include pain and fever medication: you don’t want to double dose these medications because they can damage the liver and kidneys.

The following is a list of ingredients commonly found in OTC medications. Some work well—like the ones for fever and allergies. Others like decongestants, cough suppressants, expectorants and homeopathic treatments have been studied and found lacking. Read more about that here.

Fever and pain medications: also known as antipyretics and analgesics. These include acetaminophen and ibuprophen. Never given aspirin (salicylic acid) to a sick child. It has been associated with Reye’s syndrome, which damages the liver and brain.

Nasal Decongestant: Shrinks swollen, leaking mucus membranes. These medications are in the same class as adrenaline. Side effects include increased heart rate and blood pressure, dry mouth, disturbed sleep, and irritability. They include phenylpropanolamine, pseudoephedrine, ephedrine, and phenylephrine.

Cough Suppressant: also known as an antitussive. The main OTC one is dextromethorphan.

Expectorant: Guaifenesin purportedly thins secretions but evidence is lacking.

Antihistamines

First generation (sedating) antihistamine used to treat allergies, are given every 6-8 hours. Some children reacte to this medication with hyperactivity and excitability. These include diphenhydramine, chlorpheniramine, and brompheniramine.

Second generation (less sedating) antihistamine used to treat allergies, are given once a day. They include cetirizine (Zyrtec) and loratadine (Claritin).

Link to WebMD interview on easing kids’ aches and fevers here.

Link to WebMD interview on keeping sick kids happy here.

Link to CDC report on the complications of over the counter cold medicines in children under 2 years of age here.

About Lisa M. Asta, MD

Lisa M. Asta, M.D. is board-certified by the American Board of Pediatrics and is a Fellow of the American Academy of Pediatrics, for which she is also a Media Representative (she has been interviewed for “Kids Health” on Health Radio, and quoted in Parenting Magazine, USA Today, and the New York Times, among other publications). She is a Clinical Professor of Pediatrics at the University of California at San Francisco and past pediatric chair at John Muir Medical Center in Walnut Creek. She graduated from Temple University School of Medicine and the Johns Hopkins University. Dr. Asta is also a writer whose fiction has appeared in Inkwell, Philadelphia Stories, Schuylkill, and Zeniada. Her essays have appeared in the Journal of the American Medical Association, Hippocrates, the San Jose Mercury News, and The New Physician Magazine. She is an occasional contributor to KQED public radio’s Perspectives series, and has written articles for Bay Area Parent, Valley Parent, Parents’ Press, and Parents Express, as well as online at WebMD.com, Rx.com, and MyLifePath.com. She wrote a chapter in The Field Guide to the Normal Newborn, ed. Gary Emmet, M.D. BabyCenter.com currently has two how-to videos for parents in production which feature Dr. Asta. For more on Dr. Asta’s writing, visit www.LMAsta.com
This entry was posted in 101, Health Care, Medicine, Pediatric Bits and tagged , , , , , , , , . Bookmark the permalink.

2 Responses to What’s in Cough and Cold Medicines for Children?

  1. Pingback: Why Doesn’t Cough Medicine Work? | Casa Verde Pediatrics, Inc. Blog

  2. Pingback: Reading the Box: Product Information | Casa Verde Pediatrics, Inc. Blog

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s